Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 7, NWS State College, PA

May 7, 2003Cumberland County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 7, 2003, 3:52 PM EDT for Cumberland County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 3:52 PM EDT (19:52 UTC)
Expired
May 7, 2003, 4:45 PM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Cumberland County, PA

The radar

The State College radar (KCCX), 107 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 1:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 071952
SVRCTP
PAC041-072045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 445 PM EDT.

* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WALNUT BOTTOM...OR 8 MILES EAST OF
  SHIPPENSBURG...MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINE GROVE FURNACE STATE PARK AROUND 425 PM.
  MOUNT HOLLY SPRINGS AROUND 445 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. HAIL UP TO 1 INCH 
IS EXPECTED TO FALL. HAIL OF THIS SIZE CAN DAMAGE PROPERTY...DENT 
CARS AND DESTROY CROPS. IF YOU ARE IN THE PATH OF THE STORM...PUT 
YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

LAT...LON 4017 7745 3999 7748 4003 7726 4014 7706

SND

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:30 PM EDT, 22 minutes earlier.

Area forecast discussion, May 7, 3:30 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT WED MAY 7 2003

SHORTWAVE OVER SRN INDIANA MOVING NE AND FORCING LINE OF SHOWERS AND
THUNDERSTORMS NOW MOVING EAST ACROSS CENTRAL PA. BROADER LIFT AHEAD
OF WAVE WILL ALSO SUPPORT AREA OF ADDITIONAL SHOWERS THAT WILL MOVE
ACROSS CWA LATER THIS EVENING. PCPN SHOULD BE OVER BY MIDNIGHT MOST
PLACES. SOME CLOUDS AND LIGHT PCPN MAY LINGER INTO THUR MORN WITH
AREAS OF FOG AGAIN DEVELOPING OVERNIGHT.

PCPN FREE WX FOR MOST OF THUR. NEXT SIG TROF LIFTING OUT OF THE
CENTRAL PLAINS WILL BRING ANOTHER FRONTAL SYSTEM INTO THE OH VALLEY ON
FRI. WARM FRONT WILL SET UP SW OF PA OVERNIGHT THUR INTO FRI
MORN...WITH SCT SHOWERS EXPECTED DURING THE DAY FRI. DEJA VU ALL
OVER AGAIN.

WARM FRONT LIFTS N AND COLD FRONT SWEEPS THRU LATE SUN/MON MORN WITH
MORE SHOWERY WEATHER EXPECTED. TUE AND WED LOOK DRY.

.CTP...
PA...SVR TSTM WATCH UNTIL 23Z FOR MUCH OF CENTRAL PA.

GARTNER
Hazardous weather outlook, May 7, 4:55 AM EDT, 10 hours 57 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-071045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
455 AM EDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING OVER CENTRAL PENNSYLVANIA. A FEW OF THE THUNDERSTORMS COULD
BECOME SEVERE ACROSS SOUTHERN AREAS...PRODUCING ISOLATED DAMAGING
WIND GUSTS AND LARGE HAIL. THE THUNDERSTORMS MAY ALSO PRODUCE HEAVY
RAINFALL...WHICH COULD LEAD TO PONDING OF WATER IN LOW SPOTS AND
POOR DRAINAGE AREAS.

THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF THE
PENNSYLVANIA TURNPIKE...FROM LATE THIS AFTERNOON THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY. HOWEVER...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Special weather statement, May 7, 11:15 AM EDT, 4 hours 37 minutes before
PAZ024>028-033>036-056-057-059-063>066-080115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1115 AM EDT WED MAY 7 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
EARLY TONIGHT FOR SOUTH CENTRAL PENNSYLVANIA...

A LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI VALLEY WILL MOVE
NORTHEAST TOWARD PENNSYLVANIA LATE THIS AFTERNOON. A WARM FRONT
EXTENDING FROM THIS LOW WILL REACH SOUTHERN PENNSYLVANIA AROUND
SUNSET. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND
AHEAD OF THIS WARM FRONT. A FEW OF THE THUNDERSTORMS COULD BECOME
SEVERE...PRODUCING ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE
THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINFALL...WHICH COULD LEAD TO
PONDING OF WATER IN LOW SPOTS AND POOR DRAINAGE AREAS.

THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF THE
PENNSYLVANIA TURNPIKE...FROM LATE THIS AFTERNOON THROUGH THIS
EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE
AT...WWW.NWS.NOAA.GOV/ER/CTP

GARTNER/DEVOIR
Special weather statement, May 7, 1:24 PM EDT, 2 hours 28 minutes before
PAZ010>012-017>019-024>028-033>036-041-045-046-049>052-056-057-
063>065-072300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
124 PM EDT WED MAY 7 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT
WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...
CUMBERLAND...DAUPHIN...ELK...FRANKLIN...FULTON...HUNTINGDON...
JUNIATA...MIFFLIN...MONTOUR...NORTHERN CENTRE...NORTHERN CLINTON...
NORTHERN LYCOMING...NORTHUMBERLAND...PERRY...SNYDER...SOMERSET...
SOUTHERN CENTRE...SOUTHERN CLINTON...SOUTHERN LYCOMING...UNION AND
YORK.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 7, 3:37 PM EDT, 15 minutes before
PAZ010>012-017>019-024-025-028-033>036-041-045-046-049>052-056-057-
063>065-072030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 PM EDT WED MAY 7 2003

AT 337 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NORTHERN HUNTINGDON COUNTY. THIS THUNDERSTORM WAS
NEAR MCALEVYS FORT AND IS MOVING TOWARDS THE NORTHEAST AT 15 MILES
PER HOUR. THE STORM IS EXPECTED TO CROSS INTO MIFFLIN COUNTY AROUND
4 PM.

THIS STORM HAS A HISTORY OF PRODUCING ONE HALF INCH HAIL AND BRIEF
WIND GUSTS TO 45 MILES PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SND

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.